Lifestyle

Warning as conventional painkiller is “the most dangerous over-the-counter drug”.

A COMMON painkiller has been named the ‘most dangerous over-the-counter drug’.

Acetaminophen – better known as acetaminophen or Tylenol – has been linked to cases of liver failure in the US.

Acetaminophen — better known as acetaminophen — can cause liver damage if not taken properly

1

Acetaminophen — better known as acetaminophen — can cause liver damage if not taken properlyPhoto credit: Getty

John Brems, a professor of surgery at Loyola University in Chicago, regularly treats patients with acute liver toxicity.

He told ABC News: “Acetaminophen is a dangerous drug.

“It’s probably the most dangerous OTC drug in this country.

“Many of these patients took paracetamol in addition to alcohol.

Warning as cases of hepatitis in children reach 300 - 9 signs parents must not ignore
I donated part of my liver to save my dying daughter from a mysterious hepatitis

“I end up transplanting three to four patients a year, and two to three die before we can transplant them.”

Toxic hepatitis is when your liver becomes inflamed due to a reaction to drugs, alcohol, or chemicals.

It often goes away when the toxin is removed, but it can permanently damage the liver or cause liver failure.

Signs of a possible paracetamol overdose are loss of appetite, nausea and vomiting, upper abdominal pain or a coma.

dr Sarah Jarvis, GP and Clinical Director of Patient.info, told the Sun Online: “Paracetamol is one of the most commonly used medications in the UK.

“For most people who stick to the recommended intake (2 tablets up to every four hours, maximum 8 tablets in 24 hours), acetaminophen is not a problem.

“But if you take more than the recommended dose – especially over a long period of time – you could be putting yourself at risk.

“I’ve seen patients who didn’t find it a problem to ‘just’ take twice the recommended dose.

“I’ve had others who didn’t think that taking a combination cold remedy that contained acetaminophen counted towards their daily ‘takes’ of acetaminophen.

“But all of them put themselves at risk of severe liver damage.”

A 2017 study on acetaminophen causing liver damage found that it can damage structural connections between liver cells.

Always follow the directions and don’t exceed the recommended amount even if you don’t feel better.

13 cooking tricks to keep your fridge full AND save a lot of money
Incredibly rude optical illusion shows if you have a dirty mind

Over-the-counter pain relievers wear off quickly, so it can be easy to take too much.

Never mix alcohol and medication, especially if you are taking paracetamol (acetaminophen).

Acetaminophen is found in decongestants and cough syrups, so it pays to be aware of what’s in each medication you’re taking.

Earlier this year, we shared how a mother tragically died of liver failure after accidentally overdosing on Lemsip.

Joan Ita Bergin, 58, had a cough and bad chest for a week in December last year and drank sachets to treat symptoms.

She was eventually transferred to intensive care, but her condition worsened and she was diagnosed with liver failure.

We pay for your stories!

Do you have a story for The Sun newsroom?

https://www.the-sun.com/health/5302855/warning-common-painkiller-liver-damage/ Warning as conventional painkiller is “the most dangerous over-the-counter drug”.

Sarah Y. Kim

InternetCloning is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – admin@internetcloning.com. The content will be deleted within 24 hours.

Related Articles

Back to top button